South Dakota, 2010

Damaging Wind in South Dakota, August 6, 2010

August 6, 2010 · NWS UNR · 1 event in 1 county or zone

Wind gusts around 60 mph accompanied a storm across southern Harding County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Wind gusts around 60 mph accompanied a storm across southern Harding County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 6, 1:55 PM MST, 3 hours 30 minutes earlier.

Area forecast discussion, Aug 6, 1:55 PM MST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
255 PM MDT FRI AUG 6 2010

.DISCUSSION...CURRENT SURFACE ANALYSIS HAS WEAK LOW PRESSURE
CENTERED OVER NORTH CENTRAL WY INTO SOUTHEASTERN MT...WITH TROF
EXTENDING FROM EASTERN MT INTO EASTERN WY. UPPER LEVEL ANALYSIS HAS
RIDGE AXIS OVER THE HIGH PLAINS...WITH TROF ALONG THE WEST COAST.
IMBEDDED SHORTWAVE ENERGY IS NOTED IN WATER VAPOR IMAGERY FROM THE
GREAT BASIN INTO THE NORTHERN ROCKIES. MAIN WAVE THAT WILL IMPACT
OUR AREA IS NOW OVER CENTRAL WY. SKIES ARE MAINLY CLEAR ACROSS
EASTERN AREAS...WITH INCREASING CLOUDS ACROSS THE WEST. TEMPS ARE IN
THE 80S TO MID 90S. STORMS HAVE BEEN DEVELOPING ACROSS THE HIGHER
TERRAIN OF WY SINCE MIDDAY...MOVING SLOWLY EASTWARD ONTO THE PLAINS.
STORMS ARE NOW MOVING ACROSS CAMPBELL CO INTO WESTERN CROOK AND
WESTON COUNTIES. WINDS ARE GENERALLY FROM THE SOUTH TO SOUTHEAST AT
5 TO 15 MPH...HIGHER IN SOME AREAS. DEWPOINTS RANGE FROM THE MID 60S
ACROSS EASTERN AREAS TO THE MID 40S OVER CAMPBELL COUNTY WY.

THE MAIN THREAT FOR SEVERE STORMS LOOKS TO BE FROM NORTHEASTERN WY
INTO NORTHWESTERN SD LATE THIS AFTERNOON AND EVENING AS WAVE MOVES
NORTHEASTWARD INTO MOISTER AIRMASS. THIS IS WHERE SEVERE
THUNDERSTORM WATCH WAS JUST ISSUED. THE THREAT FOR LATE THIS
AFTERNOON SHOULD BE FOR ISOLATED SEVERE STORMS...WITH A MORE
ORGANIZED CLUSTER OF STORMS POSSIBLY DEVELOPING BY THE EVENING
ACROSS SOUTHEASTERN MT...FAR NORTHEASTERN WY...AND INTO NORTHWESTERN
SD. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS LATE
THIS AFTERNOON...WITH AN INCREASED WIND THREAT IN THE EVENING...
ESPECIALLY IF A LINE OF STORMS DEVELOPS ACROSS NORTHERN AREAS. A FEW
STRONG TO POSSIBLY SEVERE STORMS ARE ALSO POSSIBLE FURTHER SOUTH AND
EAST ACROSS SOUTHWESTERN SD. THE WATCH COULD BE EXPANDED TO COVER
THESE AREAS LATER IF IT LOOKS LIKE STRONGER STORMS WILL DEVELOP
THERE. WITH PRECIPITABLE WATER VALUES NEAR OR ABOVE 1 INCH IN MANY
AREAS...THERE IS ALSO A THREAT FOR LOCALLY HEAVY RAINFALL WITH THE
STRONGER STORMS. MOST OF THE STRONGER ACTIVITY SHOULD WEAKEN OR MOVE
OUT OF THE AREA BY 06Z. HOWEVER...LINGERING SHOWERS AND STORMS ARE
POSSIBLE OVERNIGHT...ESPECIALLY ACROSS EASTERN AREAS...AS LOW LEVEL
JET DEVELOPS OVER THE WESTERN AND CENTRAL DAKOTAS.

THE WEEKEND WILL BE HOT WITH A FEW STORMS POSSIBLE EACH DAY...MAINLY
DURING THE LATE AFTERNOON AND EVENING HOURS. THE BETTER CHANCES FOR
STORMS LOOK TO BE ON SUNDAY AS FLOW ALOFT BECOMES MORE FAVORABLE FOR
DEVELOPMENT. COULD SEE MORE ACTIVITY TOWARD SOUTHWEST AND SOUTH
CENTRAL SD BY SUNDAY NIGHT AS A SURFACE TROF DEVELOPS IN THE AREA.
HIGHS WILL MAINLY BE IN THE 90S ACROSS THE PLAINS...SOME 80S IN THE
HIGHER HILLS. SOME LOCATIONS TO THE SOUTH AND EAST OF THE
HILLS...ESPECIALLY IN THE BADLANDS AND PHILIP AREAS...WILL LIKELY
APPROACH OR EXCEED 100 DEGREES EACH DAY.

EXTENDED...SOUTHWEST FLOW ALOFT WILL TRANSITION TO NORTHWEST FLOW BY
THE MIDDLE OF NEXT WEEK. THE RESULT WILL BE A SERIES OF WEAK
DISTURBANCES AND CHANCES FOR CONVECTION EACH DAY FROM MONDAY THROUGH
WEDNESDAY WITH MAINLY DRY WEATHER FOR THE END OF NEXT WEEK.
TEMPERATURES WILL CONTINUE TO RUN SEVERAL DEGREES ABOVE NORMAL.

&&

.AVIATION...SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE
THIS AFTERNOON AND TONIGHT. OTHERWISE...VFR CONDITIONS WILL PREVAIL.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Aug 6, 9:41 AM MST, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1041 AM MDT FRI AUG 6 2010

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-071300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1041 AM MDT (1141 AM CDT) FRI AUG 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS WESTERN
PORTIONS OF THE REGION THIS AFTERNOON AND SPREAD EASTWARD ACROSS
THE AREA LATE TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE
STORMS ACROSS NORTHEASTERN WYOMING AND FAR WESTERN SOUTH DAKOTA LATE
THIS AFTERNOON AND EVENING. LARGE HAIL WILL LIKELY BE THE MAIN THREAT
FROM ANY SEVERE STORMS LATE THIS AFTERNOON...WITH AN INCREASING
THREAT FOR DAMAGING WIND GUSTS THIS EVENING. THERE IS ALSO A THREAT
FOR LOCALIZED HEAVY RAINFALL FROM THE STRONGER STORMS.

A FEW STORMS MAY BE STRONG OR POSSIBLY SEVERE ACROSS EASTERN PORTIONS
OF THE AREA TONIGHT...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED
ACROSS THESE AREAS AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH THE MIDDLE OF NEXT
WEEK AS MULTIPLE UPPER LEVEL DISTURBANCES MOVE THROUGH THE REGION.
ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...
A FEW SEVERE STORMS MAY BECOME CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Aug 6, 1:48 PM MST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
248 PM MDT FRI AUG 6 2010

WYZ054-062130-
NORTHERN CAMPBELL WY-
248 PM MDT FRI AUG 6 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CAMPBELL COUNTY UNTIL
330 PM MDT...

AT 246 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BIDDLE TO 9 MILES
SOUTH OF RECLUSE...AND MOVING NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  RECLUSE...
  WESTON...
  ROCKYPOINT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

GRICHARD
Special weather statement, Aug 6, 2:01 PM MST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
301 PM MDT FRI AUG 6 2010

WYZ054-062145-
NORTHERN CAMPBELL WY-
301 PM MDT FRI AUG 6 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAMPBELL COUNTY
UNTIL 345 PM MDT...

AT 300 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF
BIDDLE TO 11 MILES NORTHEAST OF RECLUSE...AND MOVING NORTHEAST AT 30
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

THESE STORMS WILL BE NEAR...
RECLUSE...
ROCKYPOINT....

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

GRICHARD
Special weather statement, Aug 6, 3:29 PM MST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
429 PM MDT FRI AUG 6 2010

WYZ056-057-071-062315-
NORTHEASTERN CROOK WY-WESTERN CROOK WY-WYOMING BLACK HILLS WY-
429 PM MDT FRI AUG 6 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CROOK COUNTY UNTIL
515 PM MDT...

AT 427 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF ALZADA...OR 35 MILES NORTH
OF SUNDANCE...MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  COLONY...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CARSTENS
Special weather statement, Aug 6, 3:54 PM MST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
454 PM MDT FRI AUG 6 2010

SDZ001-012-WYZ056-057-071-062345-
BUTTE SD-HARDING SD-NORTHEASTERN CROOK WY-WESTERN CROOK WY-WYOMING
BLACK HILLS WY-
454 PM MDT FRI AUG 6 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CROOK...WESTERN
BUTTE AND SOUTHWESTERN HARDING COUNTIES UNTIL 545 PM MDT...

AT 450 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTHEAST
OF ALZADA TO ALADDIN...AND MOVING EAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  DOWNTOWN BELLE FOURCHE...
  COLONY...
  GUSTAVE...
  BELLE FOURCHE RESERVOIR...
  FRUITDALE...
  NISLAND...
  REDIG...

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CARSTENS
Special weather statement, Aug 6, 4:44 PM MST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
544 PM MDT FRI AUG 6 2010

SDZ012-070030-
BUTTE SD-
544 PM MDT FRI AUG 6 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BUTTE COUNTY UNTIL 630 PM
MDT...

AT 540 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HARDING TO SAINT
ONGE...AND MOVING EAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  NISLAND...
  NEWELL...
  CASTLE ROCK...
  HOOVER...

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CARSTENS
Special weather statement, Aug 6, 5:15 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
615 PM MDT FRI AUG 6 2010

SDZ001-070100-
HARDING SD-
615 PM MDT FRI AUG 6 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HARDING COUNTY UNTIL 700
PM MDT...

AT 612 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF BUFFALO...MOVING NORTHEAST AT 30
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BUFFALO...
  LUDLOW...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CARSTENS

The radar

The Rapid City radar (KUDX), 135 km away, was scanning. The volume nearest the first event began at 00:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harding

When
August 6, 5:25 PM MST to 5:35 PM MST
Where
Harding County, 7 mi E of Redig
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.270, -103.406

Wind gusts were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2010Every state in 2010This day in weather historyWarnings in South Dakota, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239990.